Colorado, 2013

Hail and Damaging Wind in Colorado, August 1, 2013

August 1, 2013 · NWS BOU · 2 events in 2 counties and zones

Severe thunderstorms produced large hail, up to quarter size, in Washington County and a wind gust to 63 mph in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to quarter size, in Washington County and a wind gust to 63 mph in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 2:36 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 2:36 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
336 PM MDT THU AUG 1 2013

.SHORT TERM...AN INCREASE IN SUBTROPICAL MOISTURE CONTINUES TO
MOVE UP FROM THE SOUTHWEST WHILE A SHORTWAVE TROUGH MOVES EAST
ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A LOW IS DEEPENING
OVER THE EASTERN PLAINS AND MOVING SLOWLY TOWARD THE KANSAS
BORDER. CAPES OF NEAR 800 J/KG NEAR THE MOUNTAINS AND NEAR 1500
J/KG AND ABOVE OVER THE FAR EASTERN PLAINS. THIS WILL HELP
CONTINUE THE THUNDERSTORMS ACROSS THE AREA...WITH STRONGER STORMS
EXPECTED OVER THE FAR NORTHEASTERN CORNER OF THE STATE. DRIER DEW
POINTS OVER THE MOUNTAINS AS WELL AS WESTERLY FLOW WILL TEND TO
MAKE THE STORMS HAVE MORE OF A WIND THREAT THAN RAIN WITH SLIGHT
DOWNSLOPING. THEN THEY WILL BE ABLE TO TAP INTO BETTER MOISTURE
FURTHER EAST FOR A BETTER CHANCE OF HEAVIER RAIN...A CHANCE OF
LARGE HAIL AND STRONG OUTFLOW WINDS. SOME SLIGHT WARMING ALOFT
SHOWN ON FORECAST SOUNDINGS MAY START TO INHIBIT THE STORM
COVERAGE OVER THE MOUNTAINS AND METRO AREAS THIS EVENING.

STORM ACTIVITY IS EXPECTED TO DECREASE LATER THIS EVENING THEN
DIMINISH AROUND MIDNIGHT...ALTHOUGH SOME ACTIVITY MAY STILL BE
LINGERING OVER THE FAR NORTHEAST CORNER.

THE AREA OF ENHANCED SUBTROPICAL MOISTURE AND THE SHORTWAVE MOVING
OVER THE NORTHERN ROCKIES WILL MOVE EAST FRIDAY. HEIGHTS WILL
INCREASE OVER THE STATE AS THE RIDGE BUILDS BACK NORTH AND AT THE
SAME TIME HIGHER SURFACE PRESSURE OVER THE HIGH NORTHERN PLAINS
WILL BEGIN TO PUSH DOWN INTO THE STATE. THIS WILL DECREASE CHANCES
FOR SHOWERS AND STORMS OVER THE PLAINS TOMORROW WITH MOST ACTIVITY
EXPECTED TO STAY OVER THE HIGH TERRAIN. TEMPERATURES WILL INCREASE
A FEW DEGREES TOMORROW WITH THE RIDGE BUILDING IN.

.LONG TERM...SOME STORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY
EVENING...MAINLY ACROSS THE HIGHER TERRAIN. WITH PRECIPITABLE
WATER VALUES AROUND SIX TENTHS OF AN INCH ALONG THE FOOTHILLS AND
CLOSE TO AN INCH ACROSS THE PLAINS....STORMS COULD PRODUCE BRIEF
HEAVY RAIN. AFTER MIDNIGHT...MODELS SHOW FRONT PUSHING ACROSS THE
PLAINS WITH INCREASING UPSLOPE AND LOW LEVEL MOISTURE. LIFT FROM
FRONT ALONG WITH INCREASING SHEAR SHOULD PROVIDE FOR A FEW
SHOWERS OR THUNDERSTORMS ACROSS THE AREA OVERNIGHT. CERTAINLY
SOME INCREASE IN CLOUD COVER. ON SATURDAY...FLOW ALOFT BECOMES
SOUTHWEST AS UPPER HIGH SHIFTS INTO NORTHERN TEXAS. GOOD BATCH OF
SUBTROPICAL MOISTURE TO MOVE ACROSS COLORADO...WITH PRECIPITABLE
WATER VALUES EXCEEDING AN INCH ACROSS THE PLAINS AND AROUND EIGHT
TENTHS OF AN INCH ALONG FOOTHILLS. DECENT SHEAR TO HELP INCREASE THE
STORM CHANCES BY THE AFTERNOON ACROSS THE MOUNTAINS AND FOOTHILLS...
THEN OVER THE PLAINS. AIRMASS COOLER WHICH COULD PROVIDE A BIT OF
A CAP ACROSS THE PLAINS...WHICH IS SHOWN BY FORECAST SOUNDINGS...
AND MAY HINDER STORM CHANCES. WILL CONTINUE THE CHANCE POPS FOR
NOW. POTENTIAL FOR STORMS TO PRODUCE LOCALLY HEAVY RAIN...THOUGH
STORM MOTION OF AROUND 10 KTS SHOULD HELP KEEP STORMS MOVING.
STORMS TO CONTINUE INTO THE EVENING BEFORE DECREASING AROUND
MIDNIGHT. TEMPERATURES TO COOL INTO THE LOWER 80S ACROSS THE
PLAINS. FOR SUNDAY AND MONDAY...FLOW ALOFT BECOMES MORE WESTERLY
AS UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN. BULK OF
SUBTROPICAL MOISTURE TO SHIFT INTO WESTERN COLORADO. AIRMASS
SLIGHTLY DRIER...WITH NO MID LEVEL CAP. STILL SUFFICIENT MOISTURE
FOR A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE HIGHER TERRAIN AND A SLIGHT CHANCE OVER MUCH OF THE PLAINS.
TEMPERATURES LOOK TO WARM TO NEAR NORMAL READINGS.

FOR THE LATER DAYS...TUESDAY THROUGH THURSDAY...FLOW ALOFT TO
BECOME MORE SOUTHWEST AS UPPER HIGH SHIFTS INTO SOUTHEAST TEXAS.
THIS TO BRING ANOTHER ROUND OF SUBTROPICAL MOISTURE ACROSS THE
AREA. THIS TO RESULT IN AN INCREASING CHANCE FOR THUNDERSTORMS. IN
ADDITION... MODELS SHOW FRONT MOVING ACROSS THE PLAINS OVERNIGHT
TUESDAY INTO WEDNESDAY...WITH COOLER AIR AND INCREASING LOW LEVEL
MOISTURE. TEMPERATURES TO COOL TO BELOW NORMAL READINGS WEDNESDAY
AND THURSDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH FRIDAY. SCATTERED
THUNDERSTORMS THIS AFTERNOON WILL BE DECREASING BY EARLY
EVENING...WITH DRYING AS THEY COME OFF THE HIGHER TERRAIN WITH
SLIGHT DOWNSLOPING. THIS WILL PRODUCE STRONG AND VARIABLE
DIRECTION OUTFLOW WINDS TO AFFECT THE AIRPORTS. WIND GUSTS TO 40
KNOTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS WITH THE
STORMS. THREAT OF STORMS SHOULD DIMINISH BY 02Z WITH DRAINAGE
WINDS EXPECTED TONIGHT. LESS CONVECTION EXPECTED TOMORROW.

&&

.HYDROLOGY...SCATTERED STORMS ARE MOVING EAST OVER THE HIGHER
TERRAIN OVER THE FOOTHILLS AND ONTO THE PLAINS. THE STRONGER
STORMS HAVE BEEN PRODUCING BETWEEN .02-.04 IN 30 MINUTES SO FAR
TODAY. STORMS MOTION ARE AROUND 15-20 MPH SO THE FLASH FLOODING
THREAT WILL BE LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 1, 9:55 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT THU AUG 1 2013

COZ030>051-020500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP STARTING EARLY THIS
AFTERNOON AND LINGER INTO THE EVENING HOURS. THE BEST CHANCE FOR
STORMS WILL BE OVER THE HIGHER TERRAIN AND OVER THE NORTHEAST
CORNER OF COLORADO. THESE STORMS WILL CONTAIN BRIEF MODERATE
RAIN...SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. DRIER CONDITIONS
OVER THE PLAINS WILL DIMINISH SOME OF THE STORMS AS THEY COME OFF
THE HIGHER TERRAIN AND WILL BE MORE PRONE TO GUSTY WINDS. THERE
MAY BE ENOUGH INSTABILITY AND SHEAR FOR SEVERE STRENGTH STORMS
EAST OF A LINE FROM STERLING TO AKRON...WITH LARGER HAIL AND GUSTS
OF 60 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE
PERIOD. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL PREVAIL
ACROSS THE PLAINS...WITH PERHAPS HIGHER CHANCES ON SATURDAY.
HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS...
ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/D-L

The radar

The Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
August 1, 5:08 PM MST to 5:14 PM MST
Where
Logan County, 4.84 mi N of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -103.480

Thunderstorm Wind, Washington

When
August 1, 5:17 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459895, 459896.